Medication is good – it makes you feel better and it may control your symptoms.
Medication is bad - since one of the major side effects is weight gain. I know because I have been subjected to incredible food cravings due to what I have been prescribed.
We had a session with the pharmacist, and just for the record, she was about 5' 4" and weighed, at most, 100 pounds. One the main topics she was to speak on was how to avoid weight gain with certain medications. I was enthused. But then her talk was just about increasing exercise, eating healthy, and losing weight. This is when I realized there was a failure to communicate.
Certainly exercise and a healthy diet are good lifestyle choices, however neither of these have anything to do with food cravings. I have found those cravings are evil and all-consuming. They make candy and sweets call me from the cupboard. I find that carbohydrates whisper "Come hither and eat me now". My body is constantly in a starvation mode. Unless one has experienced this, one cannot comprehend the pain and agony. Simply telling someone, "Eat Less" is totally ineffective when your body is saying "Feed me, feed me", all the time.
When I realize a certain medication is causing weight gain I contact my doctor. My statement is very simple – "If you think I was depressed before the medication, then be aware this medication has caused me to gain weight and now I am just one honey bun away from a death spiral. Therefore I suggest you prescribe something else."
I raised this issue with the Pharmacist. Her response was, "Yes, some medications can cause weight gain."
"But how do we handle that?"
"Like I suggested, more exercise and a better diet." I realized this was going nowhere. Perhaps a more rotund pharmacist who suffers from depression and is on some evil medication would be more sympathetic. If I looked like a waif (as she did) I would not be able to relate to the question either.
Post a Comment